Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 87, NWS Midland/Odessa, TX

September 10, 1996Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 10, 1996, 10:11 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 1996, 10:11 PM CDT (03:11 UTC)
Expired
Sep 11, 1996, 1:10 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 110313
FFWMAF
TXC243-110610-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1011 PM CDT TUE SEP 10 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 110 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...JEFF DAVIS COUNTY

DOPPLER RADAR INDICATED AN AREA OF SLOW MOVING THUNDERSTORMS WITH
VERY HEAVY RAINFALL AFFECTING THE DAVIS MOUNTAINS. SATELLITE RAINFALL
ESTIMATES OF AROUND TWO INCHES WERE NOTED OVER PARTS OF JEFF DAVIS
COUNTY. WEATHER SPOTTERS AROUND MOUNT LOCKE REPORTED THAT MANY
STREAMS WERE OVERFLOWING...AND WATER WAS RUNNING ACROSS SOME
HIGHWAYS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH MOVING WATERS ACROSS HIGHWAYS. THE ROADBED MAYBE
WASHED AWAY.

RB/JP

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 8:17 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 10, 8:17 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
817 PM CDT TUE SEP 10 1996

...MAF 88-D DOWN ATTM. ET ON PREMISES TRYING TO CORRECT PROB...

QUICK LOOK AT SOUNDING AND WV IMAGERY SHOWS MID-LEVEL MOISTURE
WORKED ITS WAY OVER THE PB AND PECOS VALLEY THIS AFTERNOON AND THAT
IN CONJUNCTION W/HEATING AND WEAKER CAP PRODUCED SCATTERED TSRA OVER
AREA. MORE CONVECTION FIRING ATTM OVER THE MARFA PLATEAU AND DAVIS
MOUNTAINS...AND MAY CONTINUE FOR ANOTHER HOUR OR TWO AND HOPEFULLY
DIE OUT BEFORE MIDNIGHT.  BEFORE RADAR BECAME UNABLE TO SCAN..THE
STORM SW OF FST WAS AROUND 80 VIL. SATL ANIMATION SHOWS A MOISTURE
PLUME EXTDNG NE FROM MEXICO TO THE PERMIAN BASIN. STORMS OVER PARTS
OF PRESIDIO COUNTY LOOK FINE FROM SJT 88D PERSPECTIVE. OTHERWISE..
FCSTS FOR THE REST OF THE REGION LOOK FINE...

PENDERGRAST/BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:17 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Sep 10, 10:48 PM CDTFlash Flood WarningMAFBrewster, Presidio3 hr
Sep 11, 3:37 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Sep 11, 4:40 PM CDTFlash Flood WarningMAFBrewster3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.